Missouri, 2019

Tornado and Flash Flooding in Missouri, May 28 to 29, 2019

May 28 to 29, 2019 · NWS EAX · 35 events in 10 counties and zones

Widespread severe weather moved through the region on May 28. One supercell produced several tornadoes, including the Lawrence to Linwood, Kansas tornado.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$20,000
Crop damage
None recorded
Events
35

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS EAX wrote it up.

Widespread severe weather moved through the region on May 28. One supercell produced several tornadoes, including the Lawrence to Linwood, Kansas tornado. This storm then went on to produce an EF-2 tornado in northeastern Clay County and did damage to portions of Kearney, Missouri. Earlier in the day, through the morning and early afternoon hours several storms moved through northern Missouri causing widespread flash flooding.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Kansas City, MO wrote its last area forecast discussion before the first event at May 28, 5:23 AM CST, 3 hours 43 minutes earlier.

Area forecast discussion, May 28, 5:23 AM CST, 3 hours 43 minutes before
AREA FORECAST DISCUSSION
National Weather Service Kansas City/Pleasant Hill MO
623 AM CDT Tue May 28 2019

.Discussion...
Issued at 350 AM CDT TUE MAY 28 2019

The main concerns for today will be for the potential for widespread
severe weather with all modes of severe weather being possible. This
includes large hail, damaging winds, and a few tornadoes some of
which could be strong. It addition to the severe threat, heavy
rain will also be possible with these storms which will lead to
flash flooding and aggravate ongoing river flooding.

Early this morning, thunderstorms, including isolated severe storms,
are moving along a stationary frontal boundary across northern
Missouri. These storms will weaken through the morning hours
however, they will act to reinforce the surface boundary keeping it
draped across northern Missouri. It is here where the focus for
afternoon convection will develop. Mostly cloudy conditions will
prevail through the morning hours however, skies should scatter as
we move into the afternoon. This will allow that area to quickly
become unstable with hi-res models all in good agreement of 3000-
3500 J/KG of SBCAPE. Shear will also be very strong with 20-25kts of
0-1km shear and 50-60kts of bulk shear. The forcing mechanism of for
the storms appears to be a mid-level shortwave that will be ejecting
out ahead of a mid-level trough which is progged to move from the
Great Basin to the eastern rockies by this afternoon. Storms will
quickly grow upscale initially developing supercells in which large
hail, damaging winds and tornadoes will be the main threats across
northern Missouri and extreme northeastern Kansas. Further south
across central Kansas/ Missouri, an EML will may keep conditions dry
most of the day however, there may be two foci for development
during the late afternoon and evening hour. The first will be
outflow from the storms that develop across northern Missouri
earlier in the afternoon. Storms area expected to develop along this
outflow in a highly unstable environment of 2500-3000J/Kg of MUCAPE.
This storm development will also be occurring (late afternoon/early
evening) when a SWly LLJ will be developing over the area providing
enhanced shear which will keep all modes of severe weather possible.
The second focus for storms will occur along a cold front that will
extend south of a surface low that will be moving from western
Kansas to southeastern Nebraska this evening. This front is expected
to move through the area tonight. There is some question to the
severity of storms with this front as earlier convection may have
worked over the area and instability may also be waning due to time
of day. However, if these storms can stay organized through tonight,
damaging winds would be the main threat with these most likely
linear storms. With several rounds of storms possible in a very
moist airmass where PWATs are in the 1.60"-2.00" range flash
flooding will definitely be a concern especially where you factor in
the antecedent conditions across northern Missouri where areas have
received 4"-8" of rain over the past 3 days. Further south,
conditions will have to be monitored for flash flooding however,
less dire antecedent conditions and the though that storms here will
be more progressive is limiting expansion of the flash flood watch
further south at this time. That said, storms over these areas will
also be efficient.

The front will stall over the area Tuesday night into Wednesday and
the chance for strong to isolated severe storms will continue into
Wednesday ahead of the front where continued unstable conditions
will allow hail and damaging winds to again be a threat. Wednesday
night the aforementioned mid-level trough will move into eastern
Nebraska finally pushing its attendant cold front through the CWA.

Thursday, a few scattered showers and thunderstorms will be possible
as the mid-level trough rotates through the region. These storms
however, will not be severe. Highs Thursday will be cool by late May
standards in the low to mid 70s. Friday and Saturday, quasi-zonal
flow will reside over the central CONUS. Shortwaves in the zonal
flow will continue scattered storm chances through this period will
near normal highs in the upper 70s and lower 80s. Saturday night, a
upper level trough will move into the Great Lake pushing an
associated cold front through the area and bringing another round of
showers and thunderstorms that will continue into Sunday. With the
upper level trough continuing to reside over the Great Lakes through
Monday leaving the area in northwest flow aloft. Shortwave moving
through the region on northwest flow will continue storm chances into
early next week.

&&

.Aviation...(For the 12Z TAFS through 12Z Wednesday Morning)
Issued at 623 AM CDT TUE MAY 28 2019

This morning showers and thunderstorms should remain north of the
terminals but a few showers may move into the VC of STJ where MVFR
cigs may also be possible. Thunderstorms are expected to build
into the terminals between 20Z-22Z...hail and high winds can not
be ruled out with these storms but will hold off on introducing
those until the next TAF cycle when timing can be nailed down.
There also will most likely be several rounds of thunderstorms as
we move into the night time hours and they are not expected to
exit the terminals between 06Z-08Z. MVFR cigs/vis will be possible
in thunderstorms but otherwise VFR conds will prevail. Winds will
be light out of the south this morning but will increase to
10-15kts by late morning with gusts to 25kts before veering to the
SW tonight and diminishing to 5-10kts

&&

.EAX WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
MO...Flash Flood Watch through Wednesday morning for MOZ001>008-
     011>017-024-025.

&&

Discussion...73
Aviation...73
Hazardous weather outlook, May 28, 3:29 AM CST, 5 hours 37 minutes before
Hazardous Weather Outlook
National Weather Service Kansas City/Pleasant Hill MO
429 AM CDT Tue May 28 2019

KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040-
043>046-053-054-290930-
Atchison KS-Miami-Linn KS-Doniphan-Leavenworth-Wyandotte-Johnson KS-
Atchison MO-Nodaway-Worth-Gentry-Harrison-Mercer-Putnam-Schuyler-
Holt-Andrew-De Kalb-Daviess-Grundy-Sullivan-Adair-Buchanan-Clinton-
Caldwell-Livingston-Linn MO-Macon-Platte-Clay-Ray-Carroll-Chariton-
Randolph-Jackson-Lafayette-Saline-Howard-Cass-Johnson MO-Pettis-
Cooper-Bates-Henry-
429 AM CDT Tue May 28 2019

This hazardous weather outlook is for northwest...north central and
west central Missouri...as well as extreme eastern Kansas.

.DAY ONE...Today and Tonight

 Widespread severe storms are possible this afternoon and evening.
 Hazards include strong to damaging winds, large hail, and a few
 possible tornadoes. Flash flooding is possible tonight into
 Wednesday morning.

 More detailed information can be accessed at...
 https://www.weather.gov/eax/hwo

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

 Storms capable of producing large hail and strong wind gusts are
 possible Wednesday afternoon and evening before dry conditions
 return to the area late Wednesday.

 More detailed information can be accessed at...
 https://www.weather.gov/eax/hwo

In the hours before

Special weather statement, May 28, 8:47 AM CST, 19 minutes before
Special Weather Statement
National Weather Service Kansas City/Pleasant Hill MO
947 AM CDT Tue May 28 2019

MOZ006-015-016-281515-
Grundy MO-Mercer MO-Sullivan MO-
947 AM CDT Tue May 28 2019

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN GRUNDY...SOUTHEASTERN
MERCER AND NORTHWESTERN SULLIVAN COUNTIES UNTIL 1015 AM CDT...

At 947 AM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Spickard to near Gilman City. Movement was
east at 45 mph.

Nickel size hail and winds in excess of 30 mph will be possible with
these storms.

Locations impacted include...
Spickard, Tindall, Brimson and Harris.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 4035 9328 4014 9340 4010 9377 4024 9376
TIME...MOT...LOC 1447Z 254DEG 39KT 4026 9369 4008 9381

Grana

The radar

The Pleasant Hill radar (KEAX), 158 km away, was scanning. The volume nearest the first event began at 15:04 UTC.

Open the radar archive at this moment

Event by event

15 hail, 15 flash flood, 3 thunderstorm wind, 1 flood, 1 tornado. Local standard time, as filed.

Hail, Grundy

When
May 28, 9:06 AM CST to 9:07 AM CST
Where
Grundy County, 2.07 mi S of Tindall
Measured
1 in hail
Reported by
Emergency Manager
Coordinates
40.140, -93.600

Hail, Macon

When
May 28, 10:45 AM CST to 10:47 AM CST
Where
Macon County, 1.73 mi WSW of Ethel
Measured
1.25 in hail
Reported by
COOP Observer
Coordinates
39.890, -92.780

Hail, Macon

When
May 28, 11:07 AM CST to 11:08 AM CST
Where
Macon County, 2.76 mi N of Atlanta
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
39.940, -92.480

Hail, Holt

When
May 28, 1:06 PM CST to 1:07 PM CST
Where
Holt County, 1.59 mi W of Helwig
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
40.000, -95.080

Hail, Andrew

When
May 28, 1:14 PM CST to 1:15 PM CST
Where
Andrew County, 0.69 mi S of Bolckow
Measured
1 in hail
Reported by
Law Enforcement
Coordinates
40.110, -94.820

Hail, Harrison

When
May 28, 2:20 PM CST to 2:22 PM CST
Where
Harrison County, 3.8 mi NNW of Bethany Mem Arpt
Measured
1.5 in hail
Reported by
Trained Spotter
Coordinates
40.330, -94.030

Hail, Andrew

When
May 28, 2:25 PM CST to 2:27 PM CST
Where
Andrew County, 0.69 mi N of Savannah
Measured
1.25 in hail
Reported by
Public
Coordinates
39.940, -94.830

Hail, Holt

When
May 28, 2:25 PM CST
Where
Holt County, 0.53 mi E of Oregon
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
39.980, -95.140

Hail, Harrison

When
May 28, 2:26 PM CST to 2:29 PM CST
Where
Harrison County, 1.05 mi E of Ridgeway
Measured
1.75 in hail
Reported by
Public
Coordinates
40.380, -93.910

Thunderstorm Wind, Harrison

When
May 28, 2:30 PM CST to 2:33 PM CST
Where
Harrison County, 2.72 mi WSW of Cainsville
Measured
52 kt (60 mph) estimated gust
Reported by
State Official
Coordinates
40.420, -93.820

A 60 mph wind gust was reported.

Hail, Harrison

When
May 28, 2:54 PM CST to 2:56 PM CST
Where
Harrison County, 1.72 mi WSW of Cainsville
Measured
1.5 in hail
Reported by
State Official
Coordinates
40.420, -93.800

Hail, Gentry

When
May 28, 3:14 PM CST
Where
Gentry County, Albany
Measured
0.88 in hail
Reported by
Emergency Manager
Coordinates
40.250, -94.330

Thunderstorm Wind, Harrison

When
May 28, 3:40 PM CST to 3:43 PM CST
Where
Harrison County, Bethany
Measured
61 kt (70 mph) estimated gust
Reported by
Emergency Manager
Coordinates
40.270, -94.030

Several 2 foot diameter trees were blown down. Several windows were blown out from wind blown hail and debris. Damage estimates unknown.

Hail, Harrison

When
May 28, 3:42 PM CST to 3:45 PM CST
Where
Harrison County, 1.58 mi W of Bethany
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
40.270, -94.060

Hail, Daviess

When
May 28, 3:45 PM CST to 3:46 PM CST
Where
Daviess County, 0.87 mi NW of Coffey
Measured
1 in hail
Reported by
Public
Coordinates
40.110, -94.010

Hail, Harrison

When
May 28, 3:45 PM CST to 3:48 PM CST
Where
Harrison County, Bethany
Measured
1.75 in hail
Reported by
Law Enforcement
Coordinates
40.270, -94.030

Thunderstorm Wind, Grundy

When
May 28, 3:59 PM CST to 4:02 PM CST
Where
Grundy County, 2.64 mi W of Edinburg
Measured
52 kt (60 mph) estimated gust
Reported by
Emergency Manager
Coordinates
40.080, -93.750

An emergency manager reported 60 mph winds.

Flash Flood, Harrison

When
May 28, 4:08 PM CST to 5:08 PM CST
Where
Harrison County, 1.48 mi WNW of Bethany to 0.31 mi SW of Bethany
Cause
Heavy Rain
Reported by
Public
Coordinates
40.279, -94.055

Several vehicles were stranded in Bethany due to rushing flood water.

Flash Flood, Grundy

When
May 28, 4:15 PM CST to 5:15 PM CST
Where
Grundy County, 1.16 mi ENE of Spickard to 1.77 mi NW of Spickard
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
40.254, -93.579

Significant street flooding was reported out of Spickard.

Flood, Andrew

When
May 28, 4:15 PM CST to 7:15 PM CST
Where
Andrew County, Rosendale to 1.06 mi W of Rosendale
Cause
Heavy Rain
Reported by
Public
Coordinates
40.050, -94.830

HWY 48 was closed in both directions just west of Rosendale.

Flash Flood, Gentry

When
May 28, 4:25 PM CST to 5:25 PM CST
Where
Gentry County, 1.25 mi NNW of Albany Meml Arpt to 1.99 mi S of Albany Meml Arpt
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
40.268, -94.355

After several hours of heavy rain significant flooding occurred in Albany, which cut off the city in all four directions.

Hail, Harrison

When
May 28, 4:45 PM CST to 4:46 PM CST
Where
Harrison County, Bethany
Measured
1 in hail
Property damage
$20,000
Reported by
Public
Coordinates
40.270, -94.030

Several windows were broken from wind blown quarter sized hail.

Flash Flood, Mercer

When
May 28, 4:46 PM CST to 5:35 PM CST
Where
Mercer County, 0.52 mi W of Princeton Kaufman Ar to 1.63 mi SW of Princeton
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
40.419, -93.610

Princeton received several hours of heavy rain, which caused significant flash flooding in the city. Damage estimates are unknown.

Tornado, Clay

When
May 28, 6:58 PM CST to 7:20 PM CST
Where
Clay County, 2.33 mi NW of Mosby to 2.2 mi N of Excelsior Spgs
Rating
EF2
Path length
5.85 mi
Path width
400 yd
Reported by
NWS Storm Survey
Coordinates
39.342, -94.334

The storm that produced the Lawrence to Linwood, Kansas tornado went on to produce another tornado near Kearney, Missouri. This storm produced mainly EF-0 and EF-1 damage; however one residence near the end of the tornado track displayed a failure out outer walls, indicating EF-2 damage. The tornado dissipated just west of the Clay and Ray County line.

Flash Flood, Putnam

When
May 28, 7:00 PM CST to 10:00 PM CST
Where
Putnam County, 4.76 mi N of West Liberty to 1.51 mi ENE of Quinn
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
40.549, -93.123

After several hours of heavy rain several roads were washed out in and around Unionville. Some vehicles were washed into a creek in Unionville. Damage estimates are unknown.

Flash Flood, Clay

When
May 28, 7:03 PM CST to 8:03 PM CST
Where
Clay County, 2.62 mi SE of Smithville to 2.5 mi SE of Smithville
Cause
Heavy Rain
Reported by
Storm Chaser
Coordinates
39.370, -94.550

Twelve inches of water was running over HWY 92 just east of Tillman Road near Smithville.

Flash Flood, Putnam

When
May 28, 7:32 PM CST to 10:32 PM CST
Where
Putnam County, 1.01 mi ESE of Unionville to 1.93 mi N of Keble
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
40.472, -92.984

After several hours of rain several roads and bridges were washed out. One such bridge was along HWY 192 north of HWY 136. Damage estimates are unknown.

Flash Flood, Putnam

When
May 28, 7:34 PM CST to 10:34 PM CST
Where
Putnam County, 1.16 mi S of Esper to 0.73 mi SSE of Esper
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
40.513, -92.847

After several hours of heavy rain, significant flooding occurred in Putnam County, including a bridge being washed out on Road YY, just north of HWY 136. Damage estimates are unknown.

Flash Flood, Putnam

When
May 28, 7:39 PM CST to 10:39 PM CST
Where
Putnam County, 1.82 mi SE of Quinn to 2.48 mi ESE of Quinn
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
40.399, -93.150

After several hours of heavy rain several roads were washed out in Putnam County. One such road was HWY HH where a bridge was damaged or washed out. Damage estimates are unknown.

Flash Flood, Putnam

When
May 28, 7:49 PM CST to 10:49 PM CST
Where
Putnam County, 2.32 mi SSE of West Liberty to 2.33 mi S of West Liberty
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
40.450, -93.110

After several hours of heavy rain several roads were washed out including HWY H near 190th Street. Damage estimates are unknown.

Flash Flood, Putnam

When
May 28, 7:51 PM CST to 10:51 PM CST
Where
Putnam County, 1.19 mi SSW of Chapel to 1.07 mi WSW of Chapel
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
40.513, -92.725

After several hours of heavy rain Redwood Trail north of Livonia was washed out. Damage estimates are unknown.

Flash Flood, Macon

When
May 28, 8:30 PM CST to 10:30 PM CST
Where
Macon County, 1.27 mi NNE of New Cambria to 3 mi S of New Cambria
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
39.788, -92.764

HWY 36 was closed due to flooding.

Flash Flood, Harrison

When
May 28, 8:59 PM CST to 9:59 PM CST
Where
Harrison County, 2.79 mi WNW of Bethany to 3.15 mi ENE of Mafkin
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
40.291, -94.075

Flooding of 5 to 6 feet over roads in Bethany continued due to heavy rains through the morning and afternoon.

Flash Flood, Harrison

When
May 28, 9:50 PM CST to 10:50 PM CST
Where
Harrison County, 3.35 mi NNW of Mitchellville to 0.65 mi WNW of Bethany
Cause
Heavy Rain
Reported by
Public
Coordinates
40.264, -94.106

After several hours of heavy rain significant flooding near Bethany continued. Damage estimates are unknown.

Flash Flood, Macon

When
May 29, 12:52 AM CST to 1:52 AM CST
Where
Macon County, 1.63 mi S of Callao to 0.26 mi E of Bevier
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
39.747, -92.635

HWY 36 was closed between Callao and Bevier due to flooding.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Missouri in 2019Every state in 2019This day in weather historyThe tornado archive for Missouri, 2019Warnings in Missouri, May 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 831621, 831622, 831623, 831624, 831625, 831626, 831627, 831628, 831629, 831638, 831630, 831631, 831637, 831632, 831634, 831635, 831639, 831604, 831605, 831620, 831607, 831636, 831608, 830800, 831609, 831610, 831611, 831612, 831613, 831614, 831615, 831616, 831617, 831618, 831619.